Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 190, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 4, 2004, 9:43 PM CDT for Gove County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2004, 9:43 PM CDT (02:43 UTC)
- Expired
- Jul 4, 2004, 10:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Gove County, KS
The radar
The Goodland radar (KGLD), 113 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 2:15 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
| Jul 4, 9:40 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2449 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 2137 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 050243 SVRGLD KSC063-050330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 943 PM CDT SUN JUL 4 2004 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GOVE COUNTY IN WEST CENTRAL KANSAS * UNTIL 1030 PM CDT * AT 940 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF GOVE...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GOVE AROUND 950 PM CDT... QUINTER AROUND 1020 PM CDT... PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 3901 10076 3871 10076 3871 10018 3912 10018 $$ BURKE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:30 PM CDT, 7 hours 13 minutes earlier.
Area forecast discussion, Jul 4, 2:30 PM CDT, 7 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 130 PM MDT SUN JUL 4 2004 .DISCUSSION...FORECAST CONCERNS CONTINUE TO REVOLVE AROUND PRECIPITATION CHANCES THROUGH TUESDAY AND AGAIN FRIDAY THROUGH SUNDAY. NOTE...PREVIOUS DISCUSSION WAS ACCIDENTALLY DELETED AND DUE TO ACTIVE WEATHER AN ABBREVIATED VERSION FOLLOWS. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON/EVENING WITH HIGHEST POPS ACROSS THE SOUTH/SOUTHEAST AND A DIMINISHING TREND AFTER 06Z. SEVERE WEATHER WILL RETURN ON MONDAY AS A SHORT WAVE MOVES OVER THE NORTHERN PLAINS AND A BOUNDARY APPROACHES LATE IN THE PERIOD. STABILITY PARAMETERS SUPPORT PREVIOUS FORECAST WITH SCATTERED DEVELOPMENT NORTHEAST OF SURFACE LOW AND ADDITIONAL DEVELOPMENT OVERNIGHT AS BOUNDARY PUSHES SOUTH ACROSS THE AREA. THE BIGGEST CHANGES FROM THE PREVIOUS FORECAST THROUGH THE REMAINING PERIODS WAS KEEPING TUE/WED DRY WITH A WARMING TREND ON WED AS UPPER RIDGE AMPLIFIES OVER THE ROCKIES AND WARM MID LEVEL AIR SPREADS ACROSS THE AREA FROM THE SOUTHWEST. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && MWM
Hazardous weather outlook, Jul 4, 11:18 AM CDT, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1018 AM MDT SUN JUL 4 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051147- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1018 AM MDT SUN JUL 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP OVER EASTERN COLORADO LATER THIS AFTERNOON AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM NEW MEXICO. SUFFICIENT MOISTURE AND INSTABILITY WILL BE IN PLACE TO SUPPORT A RISK OF LARGE HAIL AND DAMAGING WINDS. THE STORMS WILL SLOWLY MOVE NORTHEASTWARD INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA TONIGHT...WITH A CONTINUED RISK OF LARGE HAIL AND DAMAGING WINDS. IN ADDITION...THE ANTICIPATED SLOW STORM MOVEMENT SUGGESTS THAT LOCALLY HEAVY RAINFALL AND ASSOCIATED MINOR FLOODING WILL BE A CONCERN ACROSS THE ENTIRE TRI STATE AREA TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ON MONDAY...THE AIR MASS WILL CONTINUE TO BE MOIST AND RATHER UNSTABLE. ANOTHER STRONG UPPER LEVEL DISTURBANCE AND A COLD FRONT WILL MOVE THROUGH THE AREA DURING THE LATE AFTERNOON AND EVENING HOURS. ONCE AGAIN SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP AND MOVE THROUGH THE AREA. THESE STORMS COULD BECOME SEVERE...AND PRODUCE LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING. FOR TUESDAY THROUGH SATURDAY...THE WEATHER PATTERN WILL REMAIN ACTIVE...AND BRING A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. AT THIS TIME...CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREAT WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON IN EASTERN COLORADO AND THE ENTIRE TRI STATE AREA THIS EVENING. JDK/BULLER
In the hours before
Local storm report, Jul 4, 7:09 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
609 PM MDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0603 PM HAIL WRAY 40.08N 102.23W
07/04/2004 1.00 INCH YUMA CO TRAINED SPOTTER
&&
JOHNSONSpecial weather statement, Jul 4, 7:17 PM CDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 617 PM MDT SUN JUL 4 2004 KSZ004-016-050700- GRAHAM-NORTON- 717 PM CDT SUN JUL 4 2004 THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 555 FOR PORTIONS OF THE TRI-STATE AREA UNTIL 2 AM CDT. THE FOLLOWING COUNTIES IN NORTHWEST KANSAS ARE INCLUDED IN THE WATCH...NORTON AND GRAHAM. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS TO DEVELOP IN AND CLOSE TO THE WATCH AREA. HAIL TO 3 INCHES IN DIAMETER...WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE WITH ANY OF THE THUNDERSTORMS. IF SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED...TAKE ACTION IMMEDIATELY. MWM
Local storm report, Jul 4, 7:18 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
618 PM MDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND GST 12 NE IDALIA 39.82N 102.14W
07/04/2004 65 MPH YUMA CO TRAINED SPOTTER
0600 PM HAIL 12 NE IDALIA 39.82N 102.14W
07/04/2004 0.75 INCH YUMA CO TRAINED SPOTTER
0535 PM HAIL 6 N KIRK 39.71N 102.60W
07/04/2004 0.75 INCH YUMA CO NWS EMPLOYEE
0545 PM TSTM WND DMG 13 N JOES 39.84N 102.68W
07/04/2004 YUMA CO NWS EMPLOYEE
17 INCH DIAMETER BRANCH DOWN.
&&
JOHNSONLocal storm report, Jul 4, 7:56 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
656 PM MDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0649 PM HAIL ST. FRANCIS 39.77N 101.80W
07/04/2004 0.75 INCH CHEYENNE KS TRAINED SPOTTER
SOUTH SIDE OF TOWN
&&
JOHNSONLocal storm report, Jul 4, 8:00 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
700 PM MDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 4 NW HAIGLER 40.05N 101.99W
07/04/2004 0.75 INCH DUNDY NE PUBLIC
&&
JOHNSONLocal storm report, Jul 4, 9:01 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
801 PM MDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 12 N LEOTI 38.66N 101.36W
07/04/2004 0.75 INCH WICHITA KS PUBLIC
&&
JOHNSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:19 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 56 min |
| Jul 4, 7:40 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 50 min |
| Jul 4, 8:44 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 46 min |
| Jul 4, 8:52 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 53 min |
| Jul 4, 10:11 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 64 min |
| Jul 4, 10:27 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 48 min |
| Jul 4, 10:46 PM CDT | Flash Flood Warning | GLD | Decatur, Graham, Norton, Sheridan | 3 hr |
| Jul 5, 6:20 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 55 min |
| Jul 5, 6:38 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 67 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.